Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 121, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 30, 2004, 11:56 PM CDT for Chickasaw County, Itawamba County, Monroe County, Mississippi. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2004, 11:56 PM CDT (04:56 UTC)
- Expired
- May 31, 2004, 12:45 AM CDT
- In force
- 49 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
Counties Chickasaw County, MS, Itawamba County, MS, Monroe County, MS
The radar
The Columbus AFB radar (KGWX), 37 km from the middle of the area, began a volume at 04:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 9:15 PM CDT | Tornado Watch | SPC | 7 hr |
| May 30, 10:55 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 4.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1655 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1411 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 9.3
The text
As transmitted, in the capitals the NWS used until 2016.
044
WUUS54 KMEG 310456
SVRMEM
MSC017-057-095-310545-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1156 PM CDT SUN MAY 30 2004
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI
ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI
MONROE COUNTY IN NORTHEAST MISSISSIPPI
* UNTIL 1245 AM CDT
* AT 1156 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS FROM 15 MILES NORTH OF TREMONT TO 15 MILES SOUTHWEST
OF TREBLOC...MOVING EAST AT 55 MPH.
* CITIES IN THE PATH OF THIS STORM THROUGH 1245 AM CDT INCLUDE...
TREMONT...SMITHVILLE...
AMORY...
PRAIRIE...HATLEY...
ABERDEEN...
GATTMAN...
.DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. IF
YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.
.A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...A
SEVERE THUNDERSTORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3449 8811 3407 8856 3366 8917 3375 8815
3416 8753 3457 8708
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 9:55 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, May 30, 9:55 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 955 PM CDT SUN MAY 30 2004 .DISCUSSION... A COLD FRONT NOW OVER CNTRL AR WILL MOVE THROUGH MOST OF THE CWA VERY LATE TONIGHT. AN INTENSE SQUALL LINE NOW ALONG THE MS RVR WILL MOVE THROUGH THE CWA OVERNIGHT. TORNADOES...LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL ARE ALL LIKELY WITH THIS LINE. A FEW ROTATING SUPERCELLS MAY STILL DEVELOP AHEAD OF THE LINE. THE SITUATION IS COVERED WELL BY A TORNADO WATCH AND SPC DAY 1 OUTLOOK INCLUDING MOST OF THE CWA UNDER A HIGH RISK. EXPECT THE COLD FRONT TO CLEAR THE REST OF THE NRN MS COUNTIES MONDAY. A SLGT CHC OF TSTMS STILL REMAINS OVER THE SRN HALF OF THE CWA MONDAY...BUT THE SVR RISK IS LOW. OTHER SHORTWAVES WILL BRING CHCS OF SHWRS/TSTMS LATER IN THE FCST PERIOD BUT NOTHING LOOKS SEVERE AT THIS TIME. && .MEG...WATCHES/WARNINGS/ADVISORIES... AR...NONE. MS...NONE. MO...NONE. TN...NONE. && SWC
Hazardous weather outlook, May 30, 9:45 PM CDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 945 PM CDT SUN MAY 30 2004 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-311100- ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS- POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS- TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY- YALOBUSHA- 945 PM CDT SUN MAY 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE... A MAJOR SEVERE WEATHER OUTBREAK IS ONGOING ACROSS THE MIDSOUTH TONIGHT. THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS TONIGHT FOR MOST OF EAST ARKANSAS...THE MISSOURI BOOTHEEL...WEST TENNESSEE AND NORTH MISSISSIPPI. THE HIGH RISK AREA IS ALONG AND SOUTHEAST OF A JONESBORO ARKANSAS TO KENNETT MISSOURI LINE AND INCLUDES BLYTHEVILLE...DYERSBURG...MEMPHIS...JACKSON...CLARKSDALE...OXFORD AND TUPELO. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT FOR THE REST OF EAST ARKANSAS. THE MODERATE RISK AREA IS NORTHWEST OF A JONESBORO TO KENNETT LINE AND INCLUDES WALNUT RIDGE. AN INTENSE LINE OF THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE MIDSOUTH THROUGH THE REST OF THE EVENING INTO THE OVERNIGHT HOURS. ADDITIONAL THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD OF THE MAIN LINE OF STORMS THROUGH THE PERIOD. SEVERAL OF THESE STORMS WILL BE SEVERE. THE MAIN SEVERE WEATHER THREATS WILL BE TORNADOES...LARGE HAIL AND DAMAGING WINDS. HEAVY RAIN IS ALSO POSSIBLE. THE MOST LIKELY TIME PERIOD FOR SEVERE WEATHER IS FROM NOW THROUGH THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN... THERE WILL BE OTHER CHANCES OF THUNDERSTORMS DURING THE WEEK. AT THIS TIME...THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NEEDED FROM NOW THROUGH THE OVERNIGHT HOURS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG. SWC
In the hours before
Local storm report, May 30, 8:41 PM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
841 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0702 PM TSTM WND GST POCAHONTAS 36.26N 90.97W
05/30/2004 60 MPH RANDOLPH AR AMATEUR RADIO
WINDS GUSTS REPORTED TO 60 MPH
0703 PM TSTM WND DMG POCAHONTAS 36.26N 90.97W
05/30/2004 RANDOLPH AR CO-OP OBSERVER
LARGE TREE LIMBS REPORTED DOWN
0720 PM TSTM WND GST 1 W EGYPT 35.87N 90.95W
05/30/2004 60 MPH CRAIGHEAD AR FIRE DEPT/RESCUE
WINDS GUSTS TO 60 MPH
0737 PM TSTM WND DMG PIGGOTT 36.38N 90.20W
05/30/2004 CLAY AR TRAINED SPOTTER
LARGE TREE LIMBS DOWN
0738 PM TSTM WND GST 4 S PARAGOULD 36.00N 90.51W
05/30/2004 60 MPH GREENE AR TRAINED SPOTTER
GUSTS TO 60 MPH
0745 PM TSTM WND DMG PIGGOTT 36.38N 90.20W
05/30/2004 CLAY AR PUBLIC
SHEDS DESTROYED...TRAILERS DAMAGED...LOTS OF TREES
KNOCKED DOWN.
0745 PM TSTM WND DMG 5 N WEINER 35.69N 90.90W
05/30/2004 POINSETT AR LAW ENFORCEMENT
POWER LINES AND SEVERAL TREES REPORTED DOWN NEAR THE
POINSETT AND CRAIGHEAD COUNTY LINE ALONG STATE HIGHWAY 49
0800 PM TSTM WND DMG 2 N CLARKTON 36.48N 89.97W
05/30/2004 DUNKLIN MO AIRPLANE PILOT
POWER LINES REPORTED DOWN BETWEEN CLARKTON AND MALDEM.
0800 PM TSTM WND DMG CLARKTON 36.45N 89.97W
05/30/2004 DUNKLIN MO TRAINED SPOTTER
POWER LINES REPORTED DOWN IN CLARKTON AND THE NEARBY TOWN
OF MCGUIRE.
0810 PM TSTM WND GST SENATH 36.13N 90.16W
05/30/2004 60 MPH DUNKLIN MO EMERGENCY MNGR
0810 PM TSTM WND DMG SENATH 36.13N 90.16W
05/30/2004 DUNKLIN MO EMERGENCY MNGR
TREES AND POWER LINES REPORTED DOWN
&&
CORDEROSpecial weather statement, May 30, 11:05 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1105 PM CDT SUN MAY 30 2004 MSZ022-310415- CALHOUN MS- 1105 PM CDT SUN MAY 30 2004 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CALHOUN COUNTY. A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 7 MILES NORTHWEST OF BANNER TO 15 MILES NORTHWEST OF SABOUGLA AT 1105 PM CDT...MOVING EAST AT 20 MPH. PEOPLE IN CALHOUN COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 30, 11:45 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1145 PM CDT SUN MAY 30 2004 MSZ024-310515- MONROE MS- 1145 PM CDT SUN MAY 30 2004 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...MONROE COUNTY. A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 10 MILES WEST OF NETTLETON TO 26 MILES WEST OF PRAIRIE AT 1145 PM CDT...MOVING EAST AT 60 MPH. PEOPLE IN MONROE COUNTY...INCLUDING THE CITIES OF ABERDEEN...AMORY AND NETTLETON...SHOULD MONITOR THIS STORM CLOSELY.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 8:46 PM CDT | Tornado Warning | MEG | DeSoto | 29 min |
| May 30, 9:15 PM CDT | Tornado Warning | MEG | DeSoto, Marshall | 30 min |
| May 30, 9:20 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma | 25 min |
| May 30, 9:47 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Tate | 28 min |
| May 30, 10:02 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Panola | 43 min |
| May 30, 10:09 PM CDT | Severe Thunderstorm Warning | MEG | Marshall | 51 min |
| May 30, 10:13 PM CDT | Tornado Warning | MEG | Panola | 32 min |
| May 30, 10:29 PM CDT | Severe Thunderstorm Warning | MEG | Benton | 31 min |
| May 30, 10:32 PM CDT | Severe Thunderstorm Warning | MEG | Tallahatchie, Yalobusha | 43 min |
| May 30, 10:39 PM CDT | Severe Thunderstorm Warning | MEG | Tippah, Union | 36 min |
| May 30, 10:45 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette | 30 min |
| May 30, 10:56 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn | 34 min |
| May 30, 11:08 PM CDT | Severe Thunderstorm Warning | MEG | Prentiss | 37 min |
| May 30, 11:15 PM CDT | Severe Thunderstorm Warning | MEG | Tishomingo | 45 min |
| May 30, 11:22 PM CDT | Severe Thunderstorm Warning | MEG | Lee, Pontotoc | 23 min |
| May 30, 11:23 PM CDT | Severe Thunderstorm Warning | MEG | Union | 22 min |
| May 30, 11:25 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw | 35 min |
| May 30, 11:37 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba | 23 min |
| May 30, 11:43 PM CDT | Severe Thunderstorm Warning | MEG | Lee | 17 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.